Delaware, 2001

Damaging Wind and Lightning Strike in Delaware, August 10, 2001

August 10, 2001 · NWS PHI · 2 events in 1 county or zone

A line of severe thunderstorms knocked down numerous trees across the northern half of New Castle County. The same storms were prolific lightning producers with 600 cloud-to-ground strikes in one hour in New Castle County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of severe thunderstorms knocked down numerous trees across the northern half of New Castle County. The same storms were prolific lightning producers with 600 cloud-to-ground strikes in one hour in New Castle County. This exacerbated the problem of downed trees and lines. Conectiv Energy reported about 20,000 customers lost power in the Delmarva Peninsula because of the storms, most were in New Castle County. In Newark alone about 3,500 customers lost power. Power was completely restored the morning of the 12th. A lightning strike also ignited a farm house's roof in Hockessin. A 10-year-old boy became a hero because he knocked on the door of the residents. They did not realize their roof was on fire. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 10, 1:40 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
240 PM EDT FRI AUG 10 2001

AT 230 PM...THE STRONG LINE OF TSTMS EXTENDED FROM BOSTON TO
BRIDGEPORT TO PATERSON TO LANCASTER.  THE LINE SHOULD CONTINUE TO
SINK TO THE SOUTHEAST.  BASED ON ITS LOCATIONS...WE/LL LIKELY BE
ABLE TO DROP SOME OF OUR NORTHWESTERN COUNTIES OUT OF THE SEVERE
THUNDERSTORM WATCH AT ISSUANCE TIME (ABOUT 345 PM).  IF SO...AN
UPDATED AREA FORECAST DISCUSSION WILL BE SENT ALONG WITH THE ZONES.
MEANWHILE...THE REMAINDER OF THE WATCH WILL BE IN EFFECT.

TEMPS BEHIND THE LINE OF CONVECTION HAVE BEEN FALLING INTO THE 70S
AND LOWER 80S.  AS A RESULT...WITH THE ARRIVAL OF THE TSTMS COMES
THE END TO THE HEAT WAVE AND THE EXCESSIVE HEAT WARNING.

THE FRONT SHOULD PUSH FAR ENOUGH TO THE SOUTH TONIGHT TO ALLOW US TO
REMOVE THE CHANCE OF PRECIP FROM OUR NORTHERN COUNTIES FOR LATE
TONIGHT AND EARLY ON SATURDAY.  HOWEVER...MOISTURE SHOULD BEGIN TO
SPREAD BACK TO THE NORTH BY SATURDAY AFTERNOON.

THE FRONT CONTINUES TO BE FORECAST TO STALL ACROSS OUR REGION FOR
THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK.  WE/LL MAINTAIN
THE CHANCE OF PRECIP THROUGH AND INCLUDING TUESDAY...WHEN THE FRONT
MAY FINALLY GET PUSHED TO OUR SOUTHEAST.

THERE/S SOME SUGGESTION OF A WAVE DEVELOPING ALONG THE FRONT AND
POSSIBLY SPREADING SOME MOISTURE BACK INTO OUR SOUTHERN COUNTIES ON
WEDNESDAY.  WITH IT BEING A CLOSE CALL...WE WILL NOT INTRODUCE
PRECIP INTO THE WEDNESDAY FORECAST AT THIS TIME.  HOWEVER...WE WILL
INSERT A CHANCE FOR AFTERNOON SHOWERS AND TSTMS ON THURSDAY...AS A
COLD FRONT FROM THE NORTHWEST IS EXPECTED TO REACH OUR FORECAST AREA
ON THURSDAY NIGHT OR EARLY ON FRIDAY.

THE ZONE FORECAST WILL BE ISSUED AROUND 345.

.PHI...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR EASTERN
        PENNSYLVANIA (ZONES 54-55-60>62-67>71).
       SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR NEW JERSEY...EXCEPT
        THE EXTREME SOUTH (ZONES 1-7>10-12>15-17>20-26).

IOVINO

In the hours before

Special weather statement, Aug 10, 9:15 AM EST, 4 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT FRI AUG 10 2001

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...

A COLD FRONT EXTENDED ACROSS LAKES ERIE AND ONTARIO THIS MORNING.
THE FRONT WILL MOVE TO THE SOUTHEAST...AND IT MAY BRING STRONG
THUNDERSTORMS TO EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE AND
NORTHEASTERN MARYLAND.

BY MID MORNING THERE WERE SHOWERS AND SCATTERED THUNDERSTORMS IN
CENTRAL AND NORTHEASTERN PENNSYLVANIA.  THE PRECIPITATION SHOULD
SPREAD INTO THE POCONO MOUNTAIN REGION...THE LEHIGH VALLEY...BERKS
COUNTY AND NORTHWESTERN NEW JERSEY DURING THE AFTERNOON.

LATE THIS AFTERNOON AND EARLY THIS EVENING THE THUNDERSTORMS ARE
EXPECTED TO REACH SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY.
THE RAIN SHOULD HOLD OFF UNTIL THIS EVENING IN SOUTHERN NEW
JERSEY...DELAWARE AND NORTHEASTERN MARYLAND.

THE THUNDERSTORMS WILL BRING AND END TO THE CURRENT HEAT WAVE.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND HAIL.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION...AND FOR
POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND THIS
EVENING.  YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE
INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN
LOWER CASE).

IOVINO
Special weather statement, Aug 10, 11:40 AM EST, 2 hours 10 minutes before
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1240 PM EDT FRI AUG 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR
   EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE
...PHILADELPHIA...MONTGOMERY...AND BUCKS.

IN NEW JERSEY...
SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX.
..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE
ADJACENT COASTAL WATERS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS
OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO
THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO
ACCOMPANY ANY THUNDERSTORMS.

AT 1245 PM...THUNDERSTORMS ARE DEVELOPING QUICKLY IN THE WATCH AREA
AND WILL BE MOVING RAPIDLY TO THE EAST WITH THE POTENTIAL FOR DAMAGING
WINDS...AND DANGEROUS LIGHTNING.

STORMS THAT BRING AN END TO HEAT WAVES ARE ESPECIALLY DANGEROUS. THERE
ARE NO WARNINGS IN EFFECT AT THIS TIME BUT THEY COULD BE ISSUED
AT ANY MOMENT. REMAIN CLEAR OF THESE STORMS.

EBERWINE
Special weather statement, Aug 10, 12:50 PM EST, 1 hour before
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT FRI AUG 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR
   EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE
...PHILADELPHIA...MONTGOMERY...AND BUCKS.

IN NEW JERSEY...
SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX.
..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE
ADJACENT COASTAL WATERS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS
OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO
THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO
ACCOMPANY ANY THUNDERSTORMS.

AT 145 PM...THUNDERSTORMS CONTINUE TO DEVELOP QUICKLY WITHIN THE
WATCH AREA AND ARE MOVING FAIRLY RAPID TO THE EAST. THESE STORMS ALL
HAVE THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING.

BE ADVISED STORMS THAT BRING AN END TO HEAT WAVES...AS THESE STORMS
ARE..TEND TO BE ESPECIALLY DANGEROUS. BE SURE TO STAY CLEAR OF THESE
THUNDERSTORMS.

MILLER/EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, New Castle

When
August 10, 1:50 PM EST
Where
New Castle County, Hockessin
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Thunderstorm Wind, New Castle

When
August 10, 2:00 PM EST
Where
New Castle County, Pleasant Hill
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.733, -75.717

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268658, 5268657.